Stephen J.LurieMD, PhD, Senior EditorIndividualAuthorJody W.ZylkeMD, Contributing EditorIndividualAuthor
To the Editor: Dr Salkind and colleagues1 have summarized the limited available literature
regarding penicillin allergy. In one of their scenarios, they conclude that
a patient with group A streptococcal pharyngitis "should receive penicillin"
despite a history of an erythematous eruption in association with a prior
course of penicillin. Although the authors may be correct in concluding that
testing for an immediate (ie, type I) reaction to penicillin is not necessary,
this is only true if the assumption is correct that the prior eruption was
not urticaria. I challenge this assumption as it is based solely on a history
of an eruption occurring 3 years earlier, beginning "after taking about half
a penicillin prescription for a respiratory tract infection" and recalled
to be "bright red in color, restricted to the extremities and trunk," and
resolving "several days after penicillin was discontinued."
Whitmore SE. How Predictive Is a History of Penicillin Allergy?. JAMA. 2001;286(10):1174-1175. doi:10.1001/jama.286.10.1173